zbMATH — the first resource for mathematics

Geometrically finite hyperbolic structures on manifolds. (English) Zbl 0531.57012
The main aim of the present paper is to describe explicitly the properties of hyperbolic manifolds (perhaps with infinite volume) having geometrically finite structures. Let \(M^ n\), \(n\geq 2\), be a complete hyperbolic manifold and the holonomy be \(H: \pi_ 1(M^ n)\to G\subset Isom H^ n\). The structure of \(M^ n\) is called geometrical finite iff the discrete group G has a fundamental polyhedron in \(H^ n\) which is bounded by a finite number of faces. Denote as \(N\subset M^ n\) the minimal convex retract; \(N_{[\epsilon,\infty)}\) consists of points \(x\in N\) not lying on loops (nontrivial in N) of length \(<\epsilon.\)
Theorem. For some (or all) \(\epsilon>0\) the following statements are equivalent: 1. \(M^ n\) has the geometrical finite structure. 2. The \(\epsilon\)-neighbourhood \(U_{\epsilon}(N)\subset M^ n\) has finite volume. 3. The manifold \(N_{[\epsilon,\infty)}\) is compact. 4. The limit set L(G) of the group \(G=H(\pi_ 1(M^ n))\) consists of cusp points and conic approximation points.
Separate statements of this kind for \(n=3\) have been proved by A. Marsden, A. Beardon and B. Maskit, L. Greenberg, W. Thurston. The basic idea that allowed the author to prove these facts for \(n\geq 4\) is the investigation of the group’s action near parabolic vertices \((=cusp\) points) - introduced by the author [see Proc. Int. Conf. Complex Anal., Varna 1981, p. 88]. This action has for \(n\geq 4\) the interesting properties [see the author, ”Cusp ends of hyperbolic manifolds”, Ann. Global Anal. Geom. (to appear)]: there exist Kleinian groups G in \(\bar R^ n\), \(n\geq 3\), whose parabolic points p have no strictly \(G_ p\)- invariant horoballs \(B_ p\subset H^{n+1}\).

57N15 Topology of the Euclidean \(n\)-space, \(n\)-manifolds (\(4 \leq n \leq \infty\)) (MSC2010)
53C30 Differential geometry of homogeneous manifolds
30F40 Kleinian groups (aspects of compact Riemann surfaces and uniformization)
51M10 Hyperbolic and elliptic geometries (general) and generalizations
22E40 Discrete subgroups of Lie groups
Full Text: DOI
[1] Apanasov, B.N.: ”On an analytic method in the theory of Kleinian groups on a multidimensional Euclidean space” (Russian), Dokl. Akad. Nauk SSSR, 222 (1975), no.1, pp. 11–14; (Soviet Math . Dokl., vol. 16(1975)., no. 3, pp. 553–556). · Zbl 0362.30019
[2] Apanasov, B.N.: ”A universal property of Kleinian groups in the hyperbolic metric” (Russian), Dokl. Akad. Nauk SSSR, 225 (1975), no. 1, pp. 15–18; (Soviet Math. Dokl. , vol. 16 (1975), no.6, pp. 1418–1421). · Zbl 0365.30011
[3] Apanasov, B.N.:”Entire automorphic forms in Rn” (Russian), Sibirsk. Mat. Z., 19 (1978), no.4, pp. 735–748.
[4] Apanasov, B.N.: ”Nontriviality of Teichmüller space for Kleinian group in space”, in: Riemann Surfaces and Related Topics: Proceedings of the 1978 Stony Brook Conference”, Ann. of Math. Studies, no .97, Princeton, Princeton Univ . Press, 1981, pp. 21–31.
[5] Apanasov, B.N.: ”Kleinian groups, Teichmüller space, and the Mostow rigidty theorem” (Russian), Sibirsk. Mat. Z., 21 (1980), no. 4,pp. 3–20. · Zbl 0499.30032
[6] Apanasov, B.N.: ”Geometrically finite groups of space transformations” (Russian), Sibirsk. Mat. Z., 23 (1982), no.6, pp. 16–27. · Zbl 0519.30038
[7] Apanasov, B.N.: ”A criterion of geometrical finiteness of Kleinian groups in space” (Russian), Abstracts of the Intern. Conf. on Complex Analysis and Application, Varna, 1981, p. 88. · Zbl 0507.30039
[8] Beardon, A., Maskit, B.: ”Limit points of Kleinian groups and finite sided fundamental polyhedra”, Acta Math., 132 (1974), pp. 1–12. · Zbl 0277.30017 · doi:10.1007/BF02392106
[9] Greenberg, L.: ”Fundamental polyhedra for Kleinian groups”, Ann. of Math., 84 (1966), no.3, pp. 433–442. · Zbl 0161.27405 · doi:10.2307/1970456
[10] Greenberg, L.: ”Finiteness theorems for Fuchsian and Kleinian groups”, in: Discrete groups and automorphic functions, London, Akad. Press, 1977, pp. 199–257.
[11] Hedlund, G.A.: ”Fuchsian groups and transitive horocycles”, Duke Math. J., 2 (1936), pp. 530–542. · JFM 62.0392.03 · doi:10.1215/S0012-7094-36-00246-6
[12] Margulis, G.A.: ”Discrete motion groups on manifolds of nonpositive curvature” (Russian), in: Proc. of the Intern. Congress of Math., Vancouver, 2(1974), pp. 21–34.
[13] Sullivan, D.: ”On the ergodic theory at infinity of an arbitrary discrete group of hyperbolic motions”, in: ”Riemann Surfaces and Related Topics: Proceedings of the 1978 Stony Brook Conference, Ann. of Math. Studies, no. 97, Princeton, Princeton Univ. Press, 1981, pp. 465–496.
[14] Tetenov, A.V.: ”Locally finite fundamental domains of discrete groups in space” (Russian), Sibirsk. Math. Z., 23 (1982), no.6, pp. 88–99. · Zbl 0522.57037
[15] Thurston, W.: ”The geometry and topology of 3-manifolds”, preprint, Princeton University, 1978; (Princeton Math. Notes, no.28, 1982 - to appear). · Zbl 0399.73039
[16] Thurston, W.: ”Three dimensional manifolds, Kleinian groups and hyperbolic geometry”, Bull. Amer. Math. Soc. (New Series), 6 (1982), no.3, pp.357–381. · Zbl 0496.57005 · doi:10.1090/S0273-0979-1982-15003-0
[17] Wolf, J.: ”Spaces of constant curvature”, New York, McGraw-Hill 1967. · Zbl 0162.53304
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.